Hail, Arthur
- When
- August 15, 2:51 PM MST
- Where
- Arthur County, 13.05 mi NNW of Arthur
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.740, -101.810
Hail accumulated at the property.
A cluster of supercells moved southeast across the western Sandhills and southwest Nebraska during the late afternoon and evening, producing winds near 70 mph and hail up to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cluster of supercells moved southeast across the western Sandhills and southwest Nebraska during the late afternoon and evening, producing winds near 70 mph and hail up to tennis ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 1:07 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 307 PM CDT Wed Aug 15 2018 .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Aug 15 2018 Active weather is in store for most of north central Nebraska through Thursday. Severe weather is possible late this afternoon and into the evening as a front moves across the region. Large hail and strong winds will be the primary threats, however, an isolated tornado is also possible. As the event progresses overnight Wednesday night, severe potential will diminish and heavy rain will become the main threat. One to two inches are possible northeast of a line from Valentine to Broken Bow through 7am CDT Thursday. Rain will end on Thursday with much of the precipitation east of the forecast area by 7am to 9am CDT. Lingering showers will continue east of a line from Broken Bow to Ainsworth through the early afternoon before tapering off. Daytime high temperatures on Thursday will rise into the low 80s with locations that experience rain showers much of the day only rising into the upper 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Aug 15 2018 The extended period will start off dry as high pressure builds across the central Plains. Dry weather will remain across the region through midday Saturday. Expect temperatures to continue in the mid to upper 80s for Friday and Saturday. The next chance of rain and thunderstorms will arrive on Saturday evening. Current model runs are inconsistent in timing of precipitation arrival. For now, will have rain moving into locations west of US-83 between 3pm and 6pm CDT. Rain will then progress eastward through the overnight period. At this time severe potential appears low, however, isolated thunderstorms are still possible. The main concern with the rain on Saturday night and early Sunday will be the potential for heavy rainfall. Locations across the I-80 corridor and into the southern Sandhills could easily see between 1 and 2 inches of new rain. For the most part due to the long duration of this event and precipitation falling across the Sandhills, flooding will not be a concern. In addition, small hail and brief gusty winds could also be possible. Rain showers will continue into Sunday, however, will be continuing to move eastward. Rain ends from west to east throughout the day, with all precipitation exiting the region by Sunday evening. Additional rainfall up to a half inch is possible through Sunday. High pressure and dry weather returns on Sunday night. Drier weather and cooler temperatures will be the main stories through the middle of next week. High temperatures will start off in the mid to upper 70s on Sunday and slowly rise into the upper 70s to low 80s by next Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed Aug 15 2018 Thunderstorms will continue to impact north central Nebraska including KVTN through the afternoon and into the evening hours. Thunderstorms are training over the area with some thunderstorms being strong to severe. Isolated to scattered showers and thunderstorms are expected to impact parts of southwestern and central Nebraska later this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Wed Aug 15 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-162030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong thunderstorms are expected to develop this evening across all of western and north central Nebraska. A few storms could become severe with large hail, damaging winds, and heavy rainfall the primary threats. An isolated tornado may be possible as well. The area of concern for severe weather is north of I-80 with the best chance north of a line from Merriman to Thedford to Burwell. Rainfall between 1 to 2 inches is possible across northern Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms are possible Saturday night through Sunday morning. At this time, severe weather is not anticipated. Stay tuned for later outlooks as the details on this system become clearer. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 4pm and 11pm CDT Wednesday across most of north central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
Special Weather Statement
National Weather Service North Platte NE
1014 AM MDT WED AUG 15 2018
NEZ094-151700-
Western Cherry NE-
1014 AM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
1100 AM MDT...
At 1012 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Merriman, or 17 miles northeast of Gordon, moving
northeast at 30 mph. Additional thunderstorms capable of small hail
were located across northern Cherry county and were also moving
northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Cody, Merriman, Nenzel, Medicine Lake, Eli, Steer Creek Campground,
Irwin, Schoolhouse Lake, Intersection of Highway 20 and Irwin Road,
Shell Lake State Wildlife Management Area, Rock Hill, Bayonne, Cody
Lake, Highway 61 Crossing The Niobrara River and Intersection of
Highway 61 and Shadbolt Road.
This includes the following highways...
Highway 20 between mile markers 114 and 170.
Highway 61 between mile markers 206 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4299 10171 4300 10105 4267 10098 4263 10205
4299 10206 4301 10201
TIME...MOT...LOC 1612Z 232DEG 26KT 4293 10189
JWSSpecial Weather Statement National Weather Service North Platte NE 1032 AM MDT WED AUG 15 2018 NEZ004-151715- Sheridan NE- 1032 AM MDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY UNTIL 1115 AM MDT... At 1031 AM MDT, Doppler radar was tracking a strong thunderstorm near White Clay, or near Pine Ridge, moving east at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... White Clay, Pine Ridge, Hoover Lake, Intersection of Highway 87 and Craven Creek Road, Intersection of Highway 87 and Larabee Road and Mount Maria. LAT...LON 4300 10210 4283 10209 4285 10257 4300 10260 TIME...MOT...LOC 1631Z 263DEG 19KT 4297 10249 JWS
Special Weather Statement
National Weather Service North Platte NE
1201 PM CDT WED AUG 15 2018
NEZ005-006-008-151745-
Brown NE-Eastern Cherry NE-Keya Paha NE-
1201 PM CDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 1245 PM CDT...
At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles east of Valentine, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Norden.
This includes the following highways...
Highway 183 between mile markers 221 and 225.
Highway 12 between mile markers 20 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4296 9968 4273 10017 4287 10032 4300 10014
4300 9973
TIME...MOT...LOC 1701Z 231DEG 20KT 4286 10017
JWSSpecial Weather Statement National Weather Service North Platte NE 131 PM CDT WED AUG 15 2018 NEZ006-008-009-151915- Brown NE-Rock NE-Keya Paha NE- 131 PM CDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 215 PM CDT... At 130 PM CDT, Doppler radar was tracking a strong thunderstorm over Johnstown, or 10 miles west of Ainsworth, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ainsworth, Long Pine, Johnstown, Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Pine Glen State Wildlife Refuge and Antelope Peak. This includes the following highways... Highway 183 between mile markers 194 and 208. Highway 20 between mile markers 226 and 253. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4245 10017 4266 10017 4277 9968 4244 9962 TIME...MOT...LOC 1830Z 251DEG 32KT 4258 10007 JWS
Special Weather Statement National Weather Service North Platte NE 204 PM CDT WED AUG 15 2018 NEZ006>010-151945- Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE- 204 PM CDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN BROWN...NORTHWESTERN HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES UNTIL 245 PM CDT... At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Bassett, moving east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bassett, Stuart, Long Pine, Newport, Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Mariaville and Pine Glen State Wildlife Refuge. This includes the following highways... Highway 183 between mile markers 172 and 211. Highway 20 between mile markers 245 and 281. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4246 9984 4280 9978 4284 9909 4237 9914 TIME...MOT...LOC 1903Z 266DEG 39KT 4267 9963 JWS
Special Weather Statement National Weather Service North Platte NE 334 PM MDT WED AUG 15 2018 NEZ022-023-035-152215- Grant NE-Arthur NE-Garden NE- 334 PM MDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARTHUR...CENTRAL GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ashby, or 28 miles northwest of Arthur, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hyannis, Ashby, Dominick Lake, Swede Lake, Pratt Lake and Spring Valley Lake. This includes the following highways... Highway 2 between mile markers 134 and 147. Highway 61 between mile markers 132 and 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4186 10210 4205 10198 4193 10143 4163 10173 TIME...MOT...LOC 2133Z 287DEG 25KT 4192 10199 JWS
The North Platte radar (KLNX), 105 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail accumulated at the property.
A wide assortment of hail was reported with the largest being baseball size.
A trained weather spotter estimated 60 mph wind gusts.
A trained spotter estimated wind gusts to 70 mph and reported a large tree branch down.
Wind driven hail resulted in crop damage such as corn stalks snapped and leaves shredded.
Hail accumulated on the ground.
Hail accumulated to 2 inches deep in spots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772928, 772929, 772930, 772931, 772932, 772933, 772934, 772942, 772935, 772936, 772943, 772937, 772938, 772941, 772939, 772940.